Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 95, NWS Austin/San Antonio, TX

May 29, 2009Frio County, Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 29, 2009, 5:55 PM CDT for Frio County, Medina County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2009, 5:55 PM CDT (22:55 UTC)
Expired
May 29, 2009, 6:45 PM CDT
In force
50 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Frio County, TX, Medina County, TX

The radar

The Laughlin AFB radar (KDFX), 113 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:04 PM CDTHAIL 0.751 N Yancey, TX
May 29, 6:20 PM CDTHAIL 0.882 S Yancey, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-366 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 292255
SVREWX
TXC163-325-292345-
/O.NEW.KEWX.SV.W.0095.090529T2255Z-090529T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 PM CDT FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FRIO COUNTY...
  SOUTHEASTERN MEDINA COUNTY...

* UNTIL 645 PM CDT.

* AT 550 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR YANCEY...OR 14 MILES WEST OF DEVINE...AND MOVING NORTH
  AT 5 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BIRY.

LAT...LON 2929 9920 2924 9880 2902 9905 2907 9934
TIME...MOT...LOC 2255Z 190DEG 3KT 2913 9914

$$
3 follow-up statements
000 
WWUS54 KEWX 292307
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
607 PM CDT FRI MAY 29 2009

TXC163-325-292345-
/O.CON.KEWX.SV.W.0095.000000T0000Z-090529T2345Z/
MEDINA TX-FRIO TX-
607 PM CDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTH CENTRAL FRIO AND SOUTHEASTERN MEDINA COUNTIES...

AT 606 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR YANCEY...OR 14 MILES WEST OF DEVINE...MOVING NORTHEAST 
AT 5 MPH. WITH THIS SLOW MOVEMENT...THIS STORM MAY ALSO PRODUCE UP 
TO TWO INCHES OF RAINFALL WITHIN AN HOUR.

SOME LOCATIONS IN THE WARNING AREA INCLUDE BIRY.

LAT...LON 2929 9920 2924 9880 2902 9905 2907 9934
TIME...MOT...LOC 2307Z 216DEG 2KT 2913 9913

$$
000 
WWUS54 KEWX 292317
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
617 PM CDT FRI MAY 29 2009

TXC163-325-292345-
/O.CON.KEWX.SV.W.0095.000000T0000Z-090529T2345Z/
MEDINA TX-FRIO TX-
617 PM CDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTH CENTRAL FRIO AND SOUTHEASTERN MEDINA COUNTIES...

AT 618 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR YANCEY...OR
14 MILES WEST OF DEVINE...MOVING SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL ALSO BE CAPABLE OF PRODUCING LOCALIZED 
HEAVY RAINFALL TOTALS OF AROUND 2 INCHES.

LAT...LON 2929 9920 2924 9880 2902 9905 2907 9934
TIME...MOT...LOC 2317Z 326DEG 2KT 2909 9913

$$
000 
WWUS54 KEWX 292327 CCA
SVSEWX

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
617 PM CDT FRI MAY 29 2009

TXC163-325-292345-
/O.COR.KEWX.SV.W.0095.000000T0000Z-090529T2345Z/
MEDINA TX-FRIO TX-
617 PM CDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTH CENTRAL FRIO AND SOUTHEASTERN MEDINA COUNTIES...

AT 618 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF
YANCEY...OR 12 MILES NORTH OF PEARSALL...MOVING SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM IS EXPECTED TO WEAKEN TO BELOW SEVERE LEVELS 
BY 645 PM.

LAT...LON 2929 9920 2924 9880 2902 9905 2907 9934
TIME...MOT...LOC 2317Z 337DEG 3KT 2906 9912

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:48 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 29, 3:48 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 PM CDT FRI MAY 29 2009

.DISCUSSION...
THE LAST WAVE OF S/W ENERGY FOR THIS WEEK IS PASSING OVER
SOUTH CENTRAL TEXAS THIS AFTERNOON AND IS FORECAST TO SLOWLY
MOVE SOUTHEAST OF THE AREA TONIGHT AND SATURDAY.  EXPECT
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE SOUTH
AND WEST PART OF SOUTH CENTRAL TEXAS TO CONTINUE THROUGH
THE LATE AFTERNOON TODAY AND EARLY THIS EVENING.  THE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH THIS
EVENING.

AFTER TODAY...WEAKER WESTERLIES WILL PREVAIL ON SATURDAY
MAY 30TH THROUGH NEXT WEEK...AS THE MAIN STORM TRACK SHIFTS
NORTHWARD. FORECAST SOLUTIONS CONTINUE TO SHOW A WEAK RIDGE
FORMING OVER THE AREA FROM THE WEST THIS WEEKEND. THIS
CONTINUES TO SHOW MOSTLY SUNNY AND WARM DAYS TO MOSTLY CLEAR AT
NIGHT. WILL SHOW ISOLATED LATE AFTERNOON TO EARLY EVENING
SHOWERS NEAR THE RIO GRANDE...FROM DAYTIME HEATING AND
SLIGHTLY MORE UNSTABLE CONDITIONS. ON MONDAY AND TUESDAY
FORECAST SOLUTIONS TODAY...LIKE EARLIER THIS WEEK...CONTINUE TO
SHOW A WEAKNESS IN THE HEIGHT FIELD FORMING OVER SOUTH CENTRAL
TEXAS...IN RESPONSE TO A STRONG AND PROGRESSIVE S/W TROF TO THE
NORTH. THE STRONGER WEATHER SYSTEM TO THE NORTH OVER THE GREAT
PLAINS STATES IS FORECAST TO MAKE A WEAK 700 TO 300-HPA TROF
FURTHER SOUTH...IN THE LIGHT WIND FIELD OVER SOUTH CENTRAL TEXAS
MONDAY AND TUESDAY. SHOWED SLIGHT CHANCE OF SHOWERS OVER THE EAST
PART OF THE AREA MONDAY...THEN MOVED SLIGHT CHANCE OF SHOWERS
FURTHER WEST ON TUESDAY...AS WEAKNESS IN THE HEIGHT FIELD
INCREASES. BY WEDNESDAY AND THURSDAY FORECAST SOLUTIONS SHOW A
WEAK 700 TO 300-HPA LOW OVER SOUTH CENTRAL TEXAS...AS WINDS ALOFT
WILL NOT BE FAST ENOUGH TO CARRY THIS WEATHER SYSTEM AWAY. AS
A RESULT SHOWED CHANCE OF SHOWERS FOR THE AREA WEDNESDAY AND
THURSDAY.  BY LATE THURSDAY AND FRIDAY OF NEXT WEEK...THE WEAK LOW
IS FORECAST TO BE CARRIED EAST OF SOUTH CENTRAL TEXAS...AS A RIDGE
ALOFT BUILDS OVER THE AREA FROM THE WEST AGAIN. THIS TYPE OF EARLY
JUNE WEATHER PATTERN WITH A 500 TO 300-HPA RIDGE OVER SOUTH
CENTRAL TEXAS COULD KEEP THE AREA DRY AND WARM FROM FRIDAY OF
NEXT WEEK THROUGH THE FOLLOWING WEEKEND...AND POSSIBLY PART OF THE
FOLLOWING WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  93  66  93  66 /  10  -   -   -   -
AUSTIN BERGSTROM INTL AIRPORT  58  92  60  93  63 /  10  -   -   -   -
NEW BRAUNFELS MUNI AIRPORT     63  93  62  93  64 /  10  -   -   10  -
BURNET MUNI AIRPORT            61  91  64  91  64 /  10  -   -   -   -
DEL RIO INTL AIRPORT           68  93  69  95  70 /  30  10  10  10  10
GEORGETOWN MUNI AIRPORT        60  91  62  91  65 /  10  -   -   -   -
HONDO MUNI AIRPORT             65  92  64  93  65 /  20  -   -   10  10
SAN MARCOS MUNI AIRPORT        62  92  64  93  65 /  10  -   -   -   -
LA GRANGE - FAYETTE REGIONAL   61  91  63  91  65 /  10  -   -   -   -
SAN ANTONIO INTL AIRPORT       66  92  66  93  66 /  10  -   -   10  10
STINSON MUNI AIRPORT           66  93  65  93  66 /  10  -   -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/06
Hazardous weather outlook, May 29, 5:31 AM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 AM CDT FRI MAY 29 2009

TXZ171>173-183>194-202>209-217>225-228-301045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
531 AM CDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 29, 5:53 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
553 PM CDT FRI MAY 29 2009

TXZ204-219-292330-
FRIO-MEDINA-
553 PM CDT FRI MAY 29 2009

...A STRONG THUNDERSTORM WAS AFFECTING FRIO AND MEDINA COUNTIES...

AT 550 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR YANCEY...OR 14 MILES WEST OF DEVINE...MOVING NORTH AT 5 MPH.

PEOPLE IN NORTHERN FRIO AND SOUTHEASTERN MEDINA COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...YANCEY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. THE SLOW MOVEMENT OF THE STORM SUGGESTS THAT A SMALL AREA
AROUND YANCEY COULD RECEIVE UP TO 2 INCHES OF RAIN.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:34 PM CDTAreal Flood AdvisoryEWXBandera, Kerr116 min
May 29, 12:25 AM CDTAreal Flood AdvisoryEWXKerr3 hr
May 29, 1:37 AM CDTAreal Flood AdvisoryEWXReal113 min
May 29, 2:40 AM CDTAreal Flood AdvisoryEWXGillespie110 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.